Diet pill alli may cause liver damage

US health officials probe diet pill, alli

Investigations are underway in the US after a popular diet drug sold in UK pharmacies was linked to liver damage.

The US Food And Drug Administration received 32 reports of liver damage from people taking the over-the-counter diet pill, alli, 27 of whom were admitted to hospital and six of whom suffered liver failure.

Alli is the only diet pill available without prescription in the UK, and went on sale nationwide in April this year. It costs £1 a day and reportedly can help dieters lose up to 3lbs a day.

GlaxoSmithKline (GSK), who manufacture the weight-loss drug, deny the allegations, claiming that overweight people are predisposed to liver disorders. ‘There is no evidence that alli causes liver damage,’ a GSK spokesperson told the Metro.

Symptoms of liver damage include fatigue, jaundice and brown urine. US investigators have advised people taking the drug to consult a doctor if they notice any of these symptoms.

GSK sold over £56 million worth of the drug in the first three months of it going on sale in UK chemists. Upon alli’s release, health experts immediately issued warnings amid fears that people who did not need to lose weight would abuse it.

 

CLICK HERE FOR MORE HEALTH NEWS 

Reading now

Popular